Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 301, NWS Springfield, MO

September 20, 2001Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 20, 2001, 7:27 PM CDT for Morgan County, Missouri. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 7:27 PM CDT (00:27 UTC)
Expired
Sep 20, 2001, 8:30 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 8:15 PM CDTHail 0.75Stover, MO
Sep 20, 8:35 PM CDTHail 0.88Gravois Mills, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 6:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS53 KSGF 210029
SVRSGF
MOC141-210130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 830 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SMITHTON...OR 9 MILES EAST OF SEDALIA...  
  MOVING SOUTHEAST AT 40 MPH. THIS SEVERE THUNDERSTORM WILL PRODUCE 
  HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS UP TO OF 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   STOVER BY 740 PM CDT.
   VERSAILLES BY 750 PM CDT.

THE TOWNS OF FLORENCE...SYRACUSE AND BARNETT ARE ALSO IN THE PATH OF
THIS STORM.

SEVERE THUNDERSTORMS CAN OCCASIONALLY SPAWN TORNADOES. PREPARE TO 
MOVE
TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR 
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3871 9287 3870 9308 3827 9308 3821 9267
          3843 9263

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:00 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Sep 20, 2:00 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT THU SEP 20 2001

MAIN FOCUS THIS PERIOD WILL BE WITH 1) THUNDERSTORM AND SEVERE
CHANCES TONIGHT INTO FRIDAY MORNING 2) THUNDERSTORM CHANCES
SATURDAY NIGHT INTO SUNDAY AND 3) AMOUNT OF COOL DOWN AFTER SUNDAYS
COLD FRONT.

SURFACE FRONT CURRENTLY LOCATED FROM NORTHWEST KANSAS INTO WESTERN
IOWA.  BIG DEW POINT DIFFERENCES NOTED ON SURFACE ANALYSIS.  ALONG
THE FRONT...DEW POINTS WERE FROM THE MID TO UPPER 60S...WHILE ACROSS
THE CWA...DEW POINTS REMAIN IN THE 50S TO AROUND 60.  REMNANTS OF
THIS MORNINGS MCS HAVE PUSHED SOUTH INTO CENTRAL AND SOUTHERN OK...
WHILE MORE NORTHERN SYSTEM TRACKING INTO NORTHEAST MO AND SOUTHEAST
IA.

FRONT APPEARS TO BE SLOWER TO MOVE EAST THAN YESTERDAYS MODEL RUNS
AND IT LOOKS LIKE STORM INITIATION WILL OCCUR FURTHER WEST ACROSS
CENTRAL KS.  STORMS WILL THEN PROGRESS EAST INTO THE CWA LATE THIS
EVENING AND OVERNIGHT AS MCS SHOULD DEVELOP.  WILL HAVE THE HIGHEST
POPS ACROSS SOUTHWEST COUNTIES AND LOWEST ACROSS THE EAST.

FRONT LOOKS TO SLOWLY PUSH ACROSS THE CWA DURING THE MORNING HOURS
FRIDAY...AND WILL KEEP LOW POPS IN THE EAST FOR THE MORNING.  HIGH
PRESSURE WILL MOVE IN FOR A BRIEF PERIOD...BEFORE PATTERN UNDERGOES
MAJOR AMPLIFICATION FOR THE END OF THE WEEKEND.  ON SATURDAY...NEXT
WAVE DROPS INTO MINNESOTA ALLOWING NEXT FRONT TO DROP INTO NORTHERN
KANSAS AND CENTRAL IOWA.  THIS FRONT SHOULD MOVE INTO THE NORTHERN
CWA BY SUNDAY MORNING.  WILL PUT IN POPS FOR LATE SATURDAY NIGHT
AND WILL CONTINUE THROUGH SUNDAY AS THIS MAJOR SYSTEM MOVES
THROUGH. MUCH COLDER AIR FROM CANADA BEHIND THIS SYSTEM...WITH AVN
SHOWING -2 DEGREES C AT 850 MOVING INTO THE NE PORTION OF CWA ON
SUNDAY NIGHT.  THIS COOL DOWN LOOKS TO LAST INTO THE MIDDLE OF NEXT
WEEK WITH UPPER LEVEL SYSTEM GETTING CUT OFF AND RETROGRADING
WESTWARD.

FCSTID = 5
SGF   60  77  54  80 /  50  20  10  10
JLN   64  80  57  83 /  60  20  10  10
UNO   57  80  54  81 /  40  30  10  10
VIH   60  77  53  79 /  50  20  10  10

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Sep 20, 6:50 PM CDT, 37 minutes before
MOZ055>058-067>071-210400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 749...IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...HICKORY...MARIES...MILLER...MORGAN...PHELPS...
PULASKI AND ST. CLAIR.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON...
FORT LEONARD WOOD...OSAGE BEACH AND ROLLA.

SEVERE THUNDERSTORMS RAPIDLY DEVELOPING ACROSS NORTHERN MISSOURI
WILL PUSH SOUTHEAST ACROSS THE WATCH AREA THIS EVENING. DAMAGING
WINDS OF UP TO 80 MPH...ALONG WITH LARGE DESTRUCTIVE HAIL WILL BE
POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT
AS WELL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING DESTRUCTIVE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE
WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

REPEATING...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF
CENTRAL MISSOURI UNTIL 11 PM CDT.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:26 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan64 min
Sep 20, 9:27 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan63 min
Sep 21, 12:36 AM CDTSevere Thunderstorm WarningSGFDallas39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.